Format

Send to

Choose Destination
ESC Heart Fail. 2018 Jun;5(3):372-375. doi: 10.1002/ehf2.12276. Epub 2018 Feb 20.

Chloroquine-induced cardiomyopathy: a reversible cause of heart failure.

Author information

1
Division of Cardiology, Department of Medicine, University of Alberta, Edmonton, Alberta, Canada.
2
Mazankowski Alberta Heart Institute, University of Alberta, Edmonton, Alberta, Canada.
3
Department of Laboratory Medicine and Pathology, University of Alberta, Edmonton, Alberta, Canada.

Abstract

Chloroquine (CQ) and hydroxychloroquine (HCQ) are anti-rheumatic medications frequently used in the treatment of connective tissue disorders. We present the case of a 45-year-old woman with CQ-induced cardiomyopathy leading to severe heart failure. Electrocardiographic abnormalities included bifascicular block, while structural disease consisted of severe biventricular and biatrial hypertrophy. Appropriate diagnosis via endomyocardial biopsy led to cessation of CQ and subsequent dramatic improvement in symptoms and structural heart disease. Cardiac toxicity is an under-recognized adverse effect of CQ/HCQ leading to cardiomyopathy with concentric hypertrophy and conduction abnormalities, with the potential for significant morbidity and mortality. Predisposing factors for CQ/HCQ-induced cardiomyopathy have been proposed. CQ/HCQ cardiomyopathy is a phenocopy of Fabry disease, and α-galactosidase A polymorphism may account for some heterogeneity of disease presentation.

KEYWORDS:

Cardiac MRI; Cardiomyopathy; Chloroquine; Heart failure

PMID:
29460476
PMCID:
PMC5933951
DOI:
10.1002/ehf2.12276
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Wiley Icon for PubMed Central
Loading ...
Support Center